Patient Comments: Flu Vaccination - Side Effects

Did you have any side effects of your flu vaccination?

Comment from: 6861annie, 65-74 Female (Patient) Published: December 06

I was given both the flu and pneumonia vaccines at the same time last week. The same day I started with body aches and the next two days had excruciating pain throughout my body along with temperatures of 101 and 102. The arm the injections were given was so painful I was unable to raise it or even touch it for three days. It is now 5 days and the arm is much better but still has the red inflammation that covers the upper arm into the back. I have always been reluctant to get the flu shot but because I volunteer needed to get one last year (and had no problem) and again this year with these horrible reactions. Having both vaccines at the same time means it could have been the pneumonia one but will never know. No more flu vaccines for me, not worth it. I'll take my chances!

Was this comment helpful?Yes
Comment from: Mela S., 19-24 Female (Patient) Published: December 06

I had gotten a free flu shot at my college campus on Dec 2013. That same night I couldn't stop coughing, had a really bad sinus infection and sore throat, runny nose; it just hit me, I was totally fine that whole day before I got the shot. My left arm where I got the shot was painful and my left shoulder was so stiff, it was even painful to massage it. I researched on side effects on the shot and it said very few of its side effects, which sort of scared me. I think this is the last time I'm ever getting a flu shot.

Was this comment helpful?Yes
Comment from: ellushness, 55-64 Female (Patient) Published: December 05

I have allergies and was worried about having my first ever flu vaccine January 2013. There was no soreness at the vaccine site and I thought all was ok. Six days afterwards I developed a headache in the back of my head and neck and pains down the sides of my back. Also I was very nauseous and had difficulty focusing my eyes. This was very alarming and went on for some weeks until gradually dissipating. I have been a migraine sufferer for most of my life, but to a lesser degree in the last few years. After the vaccine I developed all sorts of visual aura problems without the headache, included kaleidoscopic vision, blackouts in one eye and various others. This lessened a bit but now I seem to have migraines very frequently and really bad visual and olfactory auras. The doctor said the vaccine had done something in the brain to cause the migraine problems, and that I should never have another vaccine because the result could be even worse.

Was this comment helpful?Yes
Comment from: Me, 45-54 Female (Patient) Published: December 02

I have gotten the flu shot for many years. This year as soon as I received the shot, my face and neck became very itchy. I broke out with a rash on my ears, face and neck. Never having had any allergic reaction to the flu shot or any food before this year's shot, I am now having reactions to eggs and shellfish. I am in the process of going through testing for many kinds of allergies (which until this year's flu shot I have never had before). I did have the shot with the preservatives. I am at my wit's end with trying to figure this out.

Was this comment helpful?Yes
Comment from: Weakling, 65-74 Female (Patient) Published: November 18

I am 67 years old and received the flu shot for several years with no side effects. However, this past Friday I received the shot and by Tuesday I began having headaches which continued until now. Last night I began having aches and pains all over and then a very sore throat and nasal congestion, with muscle weakness. Today, I have all the flu symptoms and feel terrible. I hope it doesn't last long, but will consider having the flu shot again. This is not good!

Was this comment helpful?Yes
Comment from: 65-74 Female (Patient) Published: November 14

I am 74 years old and have type 2 diabetes. I have been getting flu shots for years with no side effects. I got a flu shot Sept 3rd, 2013. Three or four days later I developed all the symptoms of pleurisy. I still have pain in the upper right side. My doctor said it is in the muscle, as it swells because of the inflammation of the pleura and it can take 4 months for it to heal. It has been 2 months. Taking Advil helps. Pain is tolerable now, I had some sharp pain at first and then was short of breath for about 3 weeks. I am thinking having diabetes and my age maybe made me more susceptible to side effects. I will be very hesitant about getting a shot next year.

Was this comment helpful?Yes
Comment from: nursemate, 55-64 Female (Caregiver) Published: November 14

I am a hospital nurse and required to take flu vaccine. Six to seven hours after injection my neck started getting stiff and painful. Within 12 hours I had painful stiffness of all joints, the worst being the neck, wrists and fingers. I have bone pain in feet and hands. My wrists and fingers are mildly swollen and very painful. It is difficult to perform daily tasks at this point. Every time I get the vaccine, I experience side effects that extend into weeks. This is not coincidence. And this is not muscle aches. I also feel generally unwell.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Flu Vaccine (Flu Shot) - Experience Question: Please describe your experience with the flu shot.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.